Continue silicone gel application for tummy tuck scar if it stings?

The silicone scar treatment gel given to me by my surgeon stings for the entire day after I apply it. This is the second application since surgery (5 weeks post op) and I am wondering whether to continue using it? Heading into a long weekend so won't be able to contact him for 4 days. Thanks

Doctor Answers 4

Contact your plastic surgeon.

Generally, I would advise following the post-op advice given to you by your plastic surgeon, in order to keep you on track for best results. However, if you are experiencing discomfort 5 weeks after your tummy tuck was performed, it may be wise to contact your plastic surgeon before the long weekend. The urgency will depend on how severe the stinging is – a little tingling may be completely normal as skin heals, but any rash or stronger sensation would suggest the gel is not suitable and usage should be discontinued.


Eugene Plastic Surgeon
4.7 out of 5 stars 16 reviews

Scar Therapy Post TT

Any product that causes an uncomfortable reaction should be discontinued. If your doctor is going to be unavailable for the next few days, it can be beneficial to reach out to his or her dedicated staff before the weekend. They can recommend another product for you or help you to contact the on-call plastic surgeon if necessary. One scar treatment you might want to try instead of the silicone scar gel is Embrace Active Scar Defense. Embrace is commonly recommended by plastic surgeons because it has the most clinical evidence to support its effectiveness when compared to other scar treatments. Consult your board-certified plastic surgeon regarding how Embrace can help you. Good luck!

Jerome H. Liu, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 11 reviews

Options

Generally all treatment questions should be answered by your surgeon or the doctor on call (which should be an option).

If you are uncomfortable, the logical answer is to hold off on the scar treatment until you can be reexamined.

Hope this helps.

Dr. Ali Mosharrafa

Ali Mosharrafa, MD
Phoenix Plastic Surgeon
4.9 out of 5 stars 13 reviews

Silicone application.

With some adhesives there can be some sensitivities such as stinging. However, if the product continues to bother you and/or if you see a rash  or other allergic reaction you should stop it. Since you mentioned you have a long weekend coming up, it's probably a good idea to check with your surgeon about the stinging and see what they recommend. Best, Dr. ALDO:)

Aldo Guerra, MD
Scottsdale Plastic Surgeon
4.9 out of 5 stars 198 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.